Impact of Bisphosphonates on the Risk of Atrial Fibrillation
- First Online:
- Cite this article as:
- Howard, P.A., Barnes, B.J., Vacek, J.L. et al. Am J Cardiovasc Drugs (2010) 10: 359. doi:10.2165/11584720-000000000-00000
- 115 Downloads
Osteoporosis is a major public health problem resulting in significant morbidity, mortality, and utilization of healthcare resources. Bisphosphonates are the most widely prescribed drugs for increasing bone mass and preventing osteoporosis-related fractures. Although these drugs have proven efficacy and are generally considered safe, a clinical trial of once-yearly zoledronic acid reported an unexpected increase in the risk of cardiac arrhythmias, primarily due to serious atrial fibrillation (AF). Subsequently, a post hoc analysis of another clinical trial reported a nonsignificant trend toward an increased risk of serious AF. Based on these concerns, the US FDA issued a cautionary advisory and is conducting an ongoing safety review.
A major limitation of the clinical trials was the fact that none were designed or powered to evaluate arrhythmia endpoints. In search of more definitive answers, several observational studies using both population-based cohort and case-control designs have attempted to verify this association. However, only two studies, one cohort and one case-control study, have found a positive association, while six additional studies have reported negative findings. While most of the observational studies attempted to control for confounders, the chosen variables have varied considerably, and other key potential confounders such as smoking were not controlled for in any of the studies.
Because the occurrence of AF events in the studies was relatively low, four meta-analyses have been conducted to increase sample size by using pooled data from multiple studies. Again, results have been inconsistent, with two of the analyses reporting a significant increase in serious AF and two finding no association.
Additionally, no direct evidence has identified any underlying mechanism to explain an increased arrhythmia risk with bisphosphonate therapy. However, several possible mechanisms have been proposed, including an activated inflammatory state, altered electrolytes impacting cardiac conduction, and long-term atrial structural changes.
Due to the widespread use of bisphosphonates in a population for whom the baseline risk of AF also increases with advancing age, further prospective assessment of this possible association is clearly warranted. If an association does exist between bisphosphonates and an increased risk for AF, several additional questions will need to be answered including impact of baseline risk, the time course for increased risk, relationship to drug dose, and whether or not this represents a drug-class adverse effect. Until definitive evidence is available, clinicians will continue to have to make clinical judgments based on the available and often inconsistent evidence to date. To provide further perspective on this possible association, we performed a systematic search of the PubMed database from 1966 to 30 June 2010, drug regulatory websites, and drug manufacturer websites. In this review we summarize the findings from clinical trials, observational studies, and meta-analyses evaluating the risk of AF following bisphosphonate exposure, and discuss possible mechanisms that could explain an increased risk.